28 October 2016
The mistake was made by a nursing student undergoing on-the-job training at North District Hospital. Photo: Ta Kung Pao
The mistake was made by a nursing student undergoing on-the-job training at North District Hospital. Photo: Ta Kung Pao

Patient dies after being given 28 times her morphine dose

An 84-year-old patient died in North District Hospital five hours after she was given 28 times the morphine prescribed for her, Apple Daily reported.

The patient, who was suffering from terminal cancer, was hospitalized Wednesday with serious stomach pain.

Her condition was very poor, so doctors obtained consent from her family members for palliative care.

From 11:45 a.m. that day, doctors ordered the patient to be given an intravenous nutrient feed.

She was also prescribed a morphine feed of 3.3 ml every hour — equivalent to about 1 mg of morphine by manual injection — to soothe her pain.

At 2 p.m., a nursing student was asked to replace the nutrient feed.

By mistake, the student entered the dosage for the nutrient, which was 83 ml per hour, into the machine providing the morphine feed.

After about an hour, the feeding machine sounded, as the morphine had been used up.

Nurses arrived to find that the amount of morphine that had been given to the patient was equivalent to about 28 mg by manual injection.

Doctors and the patient’s family were informed immediately.

The hospital apologized to the family members of the patient, who died at 7:29 p.m.

The hospital said a committee will be set up to conduct an investigation, will be completed within eight weeks.

It scope will include why a mistake was made by the nursing student and why the incident was only revealed an hour later, as the student was supposed to be supervised by a registered nurse.

The student in question was reportedly in her second year of nursing studies at the time.

Her on-the-job training at public hospitals was suspended after the incident, which the Hospital Authority made public Friday night.

Some senior nurses were quoted by the newspaper in its report Saturday as saying that replacing a nutrient feed is an easy task that could be handled by a nursing student.

Like the distribution of drugs, replacing nutrient feeds requires the presence of two registered nurses, who need to do a cross-check and sign on the order.

Sources said both the nutrient solution and the pack of morphine could have been hung on the same intravenous feeding stand, and the nursing student might have mistaken one for the other.

William Chui Chun-ming, chairman of the Society of Hospital Pharmacists of Hong Kong, said patients with serious illnesses could be given a maximum of 30 mg of morphine per hour.

The dosage in this case was within limits, Chui said, and therefore it might not have been the cause of death.

However, excessive intake of morphine could suppress the central nervous system and breathing and could cause death in serious cases, he said.

– Contact us at [email protected]


EJI Weekly Newsletter